Hail, Ellis
- When
- April 24, 3:00 PM CST
- Where
- Ellis County, 4.07 mi NNE of Hog Back
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 38.970, -99.460
A slowly advancing warm front in an unstable atmosphere helped support deep convection. Several long lived supercell storms were capable of producing large hail and tornadoes.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A slowly advancing warm front in an unstable atmosphere helped support deep convection. Several long lived supercell storms were capable of producing large hail and tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Apr 24, 12:11 PM CST, 2 hours 49 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 111 PM CDT FRI APR 24 2015 ...UPDATED LONG TERM DISCUSSION... .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 1234 PM CDT FRI APR 24 2015 THE SHORT-FUSE SEVERE WEATHER COMPOSITE AT MIDDAY WAS SHOWING A THREAT AREA STARTING TO DEVELOP ALONG THE SLOWLY NORTHWARD ADVANCING WARM FRONT ACROSS WEST-CENTRAL KANSAS. SURFACE-BASED CAPE WAS APPROACHING 1000 J/KG PER LAPS ANALYSIS AS OF 16Z. A SYNOPTIC DRY INTRUSION/DRYLINE WILL CONTINUE TO ADVANCE NORTHEASTWARD, SHUNTING THE SURFACE-BASED INGREDIENTS FOR SEVERE THUNDERSTORMS UP TOWARD THE I-70 CORRIDOR. BY 21Z, THE HRRR INDICATES DEEP MOIST CONVECTION DEVELOPING ALONG THE WARM FRONT BY 20-21Z. THERE SHOULD BE PRETTY GOOD LOW LEVEL SHEAR ALONG THE FRONT WITH AMPLE STREAMWISE VORTICITY TO INGEST INTO AN INCIPIENT SUPERCELL STORM. THE HRRR HAS SHOWN A PERSISTENT LONG-TRACK UPDRAFT HELICITY SIGNAL, WHICH WOULD SUPPORT A FAIRLY LONG-LIVED SUPERCELL THUNDERSTORM. IT CERTAINLY APPEARS THE BEST TORNADO THREAT WILL BE UP ALONG THE FRONT ALONG THE I-70 CORRIDOR, WITH THE MOST VIGOROUS SURFACE-BASED STORMS EXITING OUR AREA OF RESPONSIBILITY (EAST OF ELLIS AND RUSH COUNTY) BY AS SOON AS 23Z. WE WILL HAVE TO WATCH THE BENT-BACK REGION OF ENHANCED CAPE/MOISTURE WESTWARD ALONG I-70 FOR FUTURE GROWTH OF DEEP MOIST CONVECTION AS SOME OF THE LATEST RUNS OF THE HRRR SUGGEST. THERE WILL LIKELY BE A LOCALIZED HEAVY RAIN RISK ALONG THE FRONT UP THERE SHOULD THE HRRR PAN OUT. THE SHORTWAVE TROUGH WILL QUICKLY EXIT THE SOUTHWEST KANSAS REGION BY LATE EVENING WITH SOME WESTERLY LOW LEVEL MOMENTUM FINALLY PUSHING INTO OUR REGION ESPECIALLY AFTER 06Z TONIGHT. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 111 PM CDT FRI APR 24 2015 BY THE BEGINNING OF THE EXTENDED PERIOD, AN UPPER TROUGH WILL BE BE DEEPENING OVER THE WESTERN STATES THANKS TO A 120+ KNOT JET LOCATED ON THE WEST SIDE OF THE TROUGH. THIS TROUGH WILL CONTINUE TO DEEPEN AND CLOSE OFF INTO AN UPPER LOW OVER NEW MEXICO ON SUNDAY BEFORE MOVING OUT ACROSS THE SOUTHERN PLAINS EARLY NEXT WEEK. AS THE TROUGH AND LOW DEVELOP, LOW PRESSURE OVER EASTERN COLORADO WILL DROP SOUTH INTO THE TEXAS PANHANDLE WHILE A COOL FRONT DROPS SOUTH ACROSS WESTERN KANSAS SATURDAY NIGHT. COOL AND MOIST LOW LEVEL EASTERLY FLOW WILL DEVELOP OVER SOUTHWEST KANSAS BEHIND THE FRONT. THIS WILL LEAD TO CLOUDY AND COOLER CONDITIONS ALONG WITH INCREASING CHANCES FOR SHOWERS AND POSSIBLY A FEW THUNDERSTORMS LATE SUNDAY THROUGH THE EARLY PART OF NEXT WEEK. THE MEDIUM RANGE MODELS HAVE BEEN HOLDING ON TO THEIR RESPECTIVE SOLUTIONS REGARDING THE TRACK OF THE UPPER LOW AS IT MOVES OUT THROUGH THE SOUTHERN PLAINS MONDAY AND TUESDAY. THE TRACK OF THE LOW WILL HAVE AN IMPACT ON PRECIPITATION CHANCES AND RAINFALL AMOUNTS ACROSS SOUTHWEST KANSAS. THE GFS CONTINUES TO BE FARTHEST NORTH WITH ITS TRACK ACROSS THE TEXAS PANHANDLE THROUGH OKLAHOMA INTO MISSOURI. THIS MODEL IS SHOWING DECENT RAINFALL ACROSS MUCH OF CENTRAL AND SOUTHWEST KANSAS. BOTH THE ECMWF AND CANADIAN MODELS TRACK THE UPPER LOW OUT ACROSS WESTERN AND NORTHERN TEXAS INTO ARKANSAS AND HAVE THE BEST RAINFALL AMOUNTS CONFINED TO AREAS ALONG AND JUST NORTH OF THE OKLAHOMA BORDER. THE CURRENT FORECAST THROUGH MONDAY LOOKS REASONABLE WITH LIKELY POPS NEAR THE OKLAHOMA BORDER THAT DIMINISH FARTHER NORTH AND HAVE ONLY MADE SOME MINOR ADJUSTMENTS. GIVEN THE CLOUDY, COOL AND MOIST CONDITIONS THAT DEVELOP, HIGH TEMPERATURES ON SUNDAY AND MONDAY WILL LIKELY NOT GET OUT OF THE 50S IN MANY LOCATIONS ESPECIALLY ON MONDAY. THE REMAINDER OF THE EXTENDED PERIOD SHOULD SEE DRIER AND WARMER WEATHER RETURNING AS UPPER LEVEL RIDGING BUILDS BACK OVER THE CENTRAL PLAINS. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SATURDAY AFTERNOON) ISSUED AT 1234 PM CDT FRI APR 24 2015 SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL BE COMMON ACROSS SOUTHWEST KANSAS FROM MID AFTERNOON THROUGH LATE THIS EVENING. THE GREATEST SEVERE WEATHER RISK WILL BE CONFINED TO THE HYS TERMINAL, WHERE WE WILL GO WITH A 2-HR TEMPO GROUP OF SEVERE THUNDERSTORMS INCLUDING HAIL, WITH FAIRLY HIGH CONFIDENCE OF OCCURRENCE BASED ON RUN-TO-RUN CONTINUITY FROM THE HRRR MODEL OF A SUPERCELL ALONG THE WARM FRONT. AT GCK AND DDC, THUNDERSTORMS WILL BE IN THE VICINITY ANY TIME AFTER 21Z AND CONTINUING THROUGH MID- EVENING, WITH THE PRECIPITATION MODE BECOMING MORE SHOWERY BY MID TO LATE EVENING PRIOR TO ENDING. && .PRELIMINARY POINT TEMPS/POPS... DDC 50 79 48 62 / 60 10 10 20 GCK 48 78 48 57 / 40 10 10 30 EHA 48 79 47 68 / 20 10 10 30 LBL 49 81 48 68 / 40 10 10 30 HYS 51 73 46 58 / 60 10 20 20 P28 53 81 52 68 / 40 10 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...UMSCHEID LONG TERM...GERARD AVIATION...UMSCHEID
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 643 AM CDT FRI APR 24 2015 KSZ030-031-043>046-061>066-074>081-084>090-251000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 643 AM CDT FRI APR 24 2015 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY HAZARDS WEATHER RISK... FRIDAY... ELEVATED SEVERE THUNDERSTORM RISK. ELEVATED FIRE WEATHER RISK. SATURDAY... LIMITED SEVERE THUNDERSTORM RISK. SUNDAY... LIMITED LIGHTNING RISK. MONDAY... LIMITED LIGHTNING RISK. TUESDAY... LIMITED LIGHTNING RISK. WEDNESDAY... NO HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AFTER 2 PM EAST OF A DIGHTON TO DODGE CITY TO COLDWATER LINE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC/EHWO
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
238 PM MDT FRI APR 24 2015
KSZ061-242115-
HAMILTON KS-
238 PM MDT FRI APR 24 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HAMILTON COUNTY UNTIL
315 PM MDT...
AT 237 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTH OF COOLIDGE...MOVING NORTHEAST AT 20 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
SYRACUSE.
LAT...LON 3791 10204 3810 10174 3774 10159 3774 10203
3776 10204
TIME...MOT...LOC 2037Z 239DEG 18KT 3782 10198
GERARDThe Dodge City radar (KDDC), 142 km away, was scanning. The volume nearest the first event began at 21:03 UTC.
7 tornado, 6 hail. Local standard time, as filed.
The initial ground contact was brief and weak.
This was an apparent weak circulation under a large wall cloud.
No damage was observed from this tornado although there could have been some tree damage that was unacceptable to a survey.
This landspout tornado was one of 4 observed at the same time and moved out of Wichita county.
This was one of four landspout tornadoes that occurred concurrently.
This was one of four landspout tornadoes that occurred concurrently.
This was one of four landspout tornadoes that were occurring concurrently.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2015Every state in 2015This day in weather historyThe tornado archive for Kansas, 2015Warnings in Kansas, April 2015
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 575322, 579985, 580052, 580054, 575323, 575324, 580063, 580064, 580065, 580066, 575325, 575326, 575327.